Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 45, NWS Sioux Falls, SD

April 28, 2022Bon Homme County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 28, 2022, 8:11 PM CDT for Bon Homme County, Yankton County, South Dakota. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2022, 8:11 PM CDT (01:11 UTC)
Expired
Apr 28, 2022, 8:45 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bon Homme County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 8:37 PM CDTHAIL 14 Sw Utica, SD
Apr 28, 8:50 PM CDTHAIL 0.885 Nne Yankton, SDDELAYED REPORT WITH SOCIAL MEDIA EVIDENCE.
Apr 28, 8:55 PM CDTHAIL 0.882 Wnw Mission Hill, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WUUS53 KFSD 290111
SVRFSD
SDC009-135-290145-
/O.NEW.KFSD.SV.W.0045.220429T0111Z-220429T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
811 PM CDT Thu Apr 28 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  East central Bon Homme County in southeastern South Dakota...
  Southern Yankton County in southeastern South Dakota...

* Until 845 PM CDT.

* At 811 PM CDT, a severe thunderstorm was located near Lewis And
  Clark State Recreation Area, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Tabor around 820 PM CDT.
  Lewis And Clark State Recreation Area around 825 PM CDT.

Other locations in the path of this severe thunderstorm include
Yankton and Utica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4285 9773 4306 9761 4306 9736 4300 9721
      4284 9745 4286 9750 4285 9753 4285 9758
      4286 9762 4284 9768
TIME...MOT...LOC 0111Z 222DEG 23KT 4286 9763 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dux
2 follow-up statements
779 
WWUS53 KFSD 290133
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
833 PM CDT Thu Apr 28 2022

SDC009-290142-
/O.CAN.KFSD.SV.W.0045.000000T0000Z-220429T0145Z/
Bon Homme SD-
833 PM CDT Thu Apr 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BON HOMME COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4287 9763 4303 9759 4306 9736 4300 9721
      4284 9745 4286 9750 4285 9753 4285 9758
      4286 9762 4286 9763
TIME...MOT...LOC 0132Z 223DEG 16KT 4292 9755 

$$

SDC135-290145-
/O.CON.KFSD.SV.W.0045.000000T0000Z-220429T0145Z/
Yankton SD-
833 PM CDT Thu Apr 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL YANKTON COUNTY...

At 832 PM CDT, a severe thunderstorm was located near Lewis And Clark
State Recreation Area, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Yankton and Utica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4287 9763 4303 9759 4306 9736 4300 9721
      4284 9745 4286 9750 4285 9753 4285 9758
      4286 9762 4286 9763
TIME...MOT...LOC 0132Z 223DEG 16KT 4292 9755 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dux
992 
WWUS53 KFSD 290141
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
841 PM CDT Thu Apr 28 2022

SDC135-290150-
/O.EXP.KFSD.SV.W.0045.000000T0000Z-220429T0145Z/
Yankton SD-
841 PM CDT Thu Apr 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YANKTON COUNTY WILL
EXPIRE AT 845 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However nickel size is still possible with a 
thunderstorm located northwest of Mission Hill.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4287 9763 4303 9759 4306 9736 4300 9721
      4284 9745 4286 9750 4285 9753 4285 9758
      4286 9762 4286 9763
TIME...MOT...LOC 0140Z 222DEG 23KT 4295 9751 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:25 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 28, 6:25 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
625 PM CDT Thu Apr 28 2022

.SHORT TERM...(This Evening through Friday Night)
Issued at 421 PM CDT Thu Apr 28 2022

Early afternoon satellite imagery shows low/mid level stratus moving
from southeast to northwest, with upper level cirrus streaming
overhead from west to east. Radar is showing scattered showers and
thunderstorms, with most activity occurring north of the I-90
corridor. Have gotten a report of half-dollar sized hail near
Windom, likely due to the low freezing levels, which has now
prompted a severe thunderstorm warning for Jackson County, MN.
Models only show a couple hundred Joules of CAPE available, though
lapse are fairly decent, with the effective shear layer roughly 35
to 40 knots giving the storm enough shear to keep itself organized.
Though this is occurring well north of the warm front, this activity
could remain on going or even back-build a touch given the weak flow
at the mid-levels, but will eventually peel off to our northeast.

Very subtle shortwave under southwesterly flow in the mid-level
could potentially lead to more showers and thunderstorms later this
afternoon into the evening hours, though due to the weak forcing
confidence is not high in this occurring. As a digging trough moves
over the Rockies from the west coast, more favorable conditions
begin to set up across the region. By Friday morning, lee
cyclogenesis will spawn a Colorado low on the eastern slopes, which
will be moving across the central plains throughout the day. Aloft,
frontogenesis ahead of the mid-level low will likely lead to one or
two round or showers and thunderstorms for areas west of I-29
throughout the morning hours. With roughly 500 J/KG of CAPE and deep
layer shear values around 25 knots available, these morning storms
are not expected to be severe, but will instead be the first round
of much-needed rainfall across central South Dakota.

By the afternoon hours, will likely see a lull across eastern
portions of the region (east of I-29) before another round of non-
severe showers and thunderstorms will be likely moving from
southwest to northeast. The thunderstorms to watch for will be the
ones forming across central Nebraska during the late afternoon hours
near the deepening surface low or along the occluded front, as 1000-
2000 J/KG of CAPE will be available along with steep mid-level lapse
rates around 7-8 deg C/km. Though not great, deep layer shear of 30
knots should be enough to allow the storms to remain at least
somewhat organized before growing upscale into bowing line segments
as they move towards the area. Large hail and strong winds remain
the main threats, with the threat trending towards hail as the
boundary layer stabilizes and the storms become elevated.

Due to the close proximity to the surface low, stronger winds return
to the region throughout the afternoon hours, with gusts likely up
to 35 mph. As for temperatures, despite the cloud coverage, surface
warm air advection will keep our afternoon highs in the upper 50s to
lower 60s. Expect scattered showers and thunderstorms to continue
into the overnight hours as the main upper level wave starts to
traverse the region and the surface low lifts up towards the
region.

.LONG TERM...(Saturday through Thursday)
Issued at 421 PM CDT Thu Apr 28 2022

After sunrise on Saturday, majority of the ensemble consensus keeps
the center of the low pressure in the near vicinity of the SD/NE/IA
border. As has been the trend, the EC and NAM continue to favor the
slightly further north trend with the center of the low, while the
GFS and RAP keep it slightly further south. Given the model
consensus of climatologically high PWAT's across the region,
moderate to periods of heavier rainfall remain expected. While all
the solutions point towards the periods of showers and thunderstorms
continuing throughout the day as the surface low tracks eastwards,
the location of the deformation band(s) on the backside of the low
will determine where the heaviest rainfall will fall across the
region. The north to south oriented band will be occurring across
central South Dakota, looking most likely along our western fringes
from Winner to east of Pierre. However, a westwards shift, or even a
second deformation band west of the initial one towards I-29, is not
out of the question. Throughout the afternoon hours, the initial
deformation band in the TROWAL region should decrease, with a newer
deformation band forming along the mid-level frontogenesis
continuing to focus the moderate/heavier rainfall towards the I-29
corridor and into SW MN. All of this to say, rainfall amounts over
an inch are likely across the region, possibly in excess of 2 inches
for areas west of the James, with potential for these higher amounts
spreading eastwards towards the I-29 corridor.

Also of note, strong winds are expected to develop on the western
fringes of the surface low as it strengthens throughout the day on
Saturday. Strongest winds are anticipated for areas west of I-29,
where sustained winds over 30 mph are likely and gusts up to 55 mph
will be possible. There is potential for areas in/near Gregory
county to see wind gusts in excess of 60 mph given strong mid level
flow, which has prompted high wind watches to our south and west,
but with Gregory county on the eastern fringes of where this looks
possible have forgone the high wind watch at this time.

The upper level trough begins to lift by Saturday evening, causing
the surface low to weaken as it moves east-northeastwards into MN
and WI. Cooler air isn't brought into the region until late Sunday,
so afternoon highs will still likely be in the upper 40s and lower
50s. The coldest air arrives Sunday evening, and will lead to
overnight lows into the lower to mid 30s.

Upper level flow remains active into next week, with another weak
trough moving towards the region spawning another Colorado low on
Monday morning. Rain chances look to reach the SD/NE/IA border by
Monday afternoon/evening, though the best instability will likely
remain well off to our south, keeping severe weather at bay. Model
consensus begins to drift after that, though the upper level flow
looks to remain active.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 621 PM CDT Thu Apr 28 2022

Two areas of convection in the area this evening. One over SW
Minnesota being forced by low-lvl convergence will slowly slide
northeast this evening. A second area driven mostly by heating of
the day will gradually diminish or form a cool pool and drop
southeast.

The biggest concerns into Friday morning will be redevelopment of
MVFR to IFR stratus. A bit concerned about models again
overestimating the development of stratus. For now, will raise
ceilings from what model consensus indicates.

Convection will move in from central SD around mid-day, gradually
reaching the I-29 corridor by mid-late afternoon. Visibility
restrictions are likely in convection.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...Dux
Hazardous weather outlook, Apr 28, 4:39 AM CDT, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
439 AM CDT Thu Apr 28 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-290945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
439 AM CDT Thu Apr 28 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and storms expected today. An isolated strong to
severe storm is possible across along the Missouri River into
northeastern Nebraska this afternoon and evening. Brief heavy rain is
possible in thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Shower and storm chances continue Friday into early Sunday. Isolated
strong to severe storms are possible south of Interstate 90,
although confidence in potential is low. Brief heavy rain is possible
in thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 28, 4:47 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             5 NNE WENTWORTH         44.06N 96.92W
04/28/2022  E1.00 INCH       LAKE               SD   PUBLIC

&&

IG
Local storm report, Apr 28, 4:51 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             5 NNE COLMAN            44.05N 96.79W
04/28/2022  E1.25 INCH       MOODY              SD   PUBLIC

&&

IG
Local storm report, Apr 28, 5:15 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 N COLMAN              44.05N 96.83W
04/28/2022  E1.50 INCH       MOODY              SD   TRAINED SPOTTER

&&

IG
Local storm report, Apr 28, 5:35 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 N LAKEFIELD           43.73N 95.18W
04/28/2022  E1.00 INCH       JACKSON            MN   PUBLIC

            DELAYED REPORT. PUBLIC REPORTS NICKEL AND
            QUARTER SIZED HAIL, DID SOME MINOR DAMAGE TO
            ROOF SHINGLES.

&&

AT
Local storm report, Apr 28, 6:20 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             BUSHNELL                44.33N 96.64W
04/28/2022  E1.00 INCH       BROOKINGS          SD   TRAINED SPOTTER

&&

IG
Local storm report, Apr 28, 7:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             BALATON                 44.24N 95.88W
04/28/2022  E0.75 INCH       LYON               MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:46 PM CDTSevere Thunderstorm WarningFSDYankton44 min
Apr 29, 4:16 AM CDTHigh Wind WarningFSDGregory42 hr
Apr 29, 4:16 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 9 more42 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.